Jump to content
CrazyBoards.org

Is it worth it?


Recommended Posts

I've been on Abilify and Gabapentin for about a month now and Propranolol for about a week and I still have Akathesia--but now, it's only when I'm in bed.  Even though I get up way earlier than I used to, I CANNOT fall back asleep because of the Akathesia.  My appointment with my pdoc is on July 23, it is now only June 22.  I'm on Seroquel 100mg which has always been my dose but is now useless---it might as well be a sugar pill.  I'm wondering if it is worth going off the Abilify (originally used to boost my Paxil) and Gabapentin (to settle my anxiety) or if I should just get off of it.  Does my GP (who can fax my pdoc, I guess), have the authority to switch me off Seroquel to something like Ambien or something?  Or even increase my dose of Abilify, Gabapentin or Propranolol?

Link to comment
Share on other sites

You might be able to see your GP for some Cogentin or even a Beta Blocker, which almost harmless psychiatrically. Neither of those are likely to interfere with your other medications, your mental illness or your pdocs plans. It might take the edge off until you are able to see your psychiatrist and make a more permanent decision.

Link to comment
Share on other sites

I used Cogentin for my akathasia, and it took off the edge in 15 minutes and it worked amazingly. The only real side affect I had was dry mouth, which sure beats akathasia. I had no MI side affects whatsoever. It was definitely worth it.

 

PS and actually, I had the good ol' A twice. The first time on Abilify, and I it was my first psychiatric med ever. I had no idea what it was. I had it again when tapering down Geodon, but I knew what it was that time because it was 8 years after Abilify. Which is when I went to my GP and he prescribed me Cogentin.

Link to comment
Share on other sites

Aren't you taking the propranolol for the akathesia?  I thought that it was one of the meds that is used for that.  Cogentin is also used for akathesia.  You may want to ask to increase the propranolol or to take the cogentin.  I had akathesia when I took Geodon and I took Cogentin.  The akathesia for me was the worst when I layed down at night.  If I forgot to take my cogentin, I just couldn't lie still in bed.  The feeling was awful.  I had to walk up and down the hallway swinging my arms while I walked until the cogentin kicked in.

 

I also wanted to tell you that I had to take 150mg of Seroquel for it to help me sleep.  My doctor started me on 25mg of Seroquel, and told me if to increase it by 25mg until I found a dose that worked.  Well what happened is that when I first started and each time I increased, it worked for about 5 days, and then it petered out.  When I got up to 150mg, it kept working after the 5 days.

 

Good luck with getting relief.

Link to comment
Share on other sites

Your GP isn't qualified to make big changes in your psychiatric meds. By definition, GPs have a cursory knowledge of MI and its medications. You really don't want to rely on their expertise, because a lot of GPs are scared of psychiatric meds.

 

Call your pdoc. Sometimes they can squeeze you in, sometimes the pdoc or a Nurse Practitioner can talk to you on the phone, and call in a new script. Do not fiddle with your medications without speaking to *him,* not your GP. You could rebound if you stop meds. Or, you could have withdrawal symptoms. I had a pretty bad withdrawal when I came off Abilify. Gabapentin is an AC, and can cause seizures and other nasty symptoms if you stop it too abruptly. Even meds that work well the first time may lose their efficacy if you start and stop them too often.

 

In addition, you haven't even been on these meds very long. I know Akasthesia is pretty horrific, and that getting relief is important. But stopping *all* of your meds, without giving them a chance, may cause other unpleasant side effects. Also, they haven't had enough time for you to see if they are going to work for you or not.  A lot of side effects go away after a few weeks (I can't speak to the Akasthesia). But when side-effects don't go away after a few months, or are unbearable, the person to tell is your pdoc.

Link to comment
Share on other sites

  • Hi, so this is how my day went...woke up 4am (for shits and giggles :violin: ) then fell asleep again until 6:30am.  Was wide awake as usual (which is so unlike myself, being a night owl and now I wake up at the crack of dawn, anyway, i digress.  I called my doctor's office yesterday morning, hoping to get a message to him about what has been going on with me because i'm going batshit crazy with Akathisia and as it turned out, he had a last minute cancellation and could see me this morning at 10:15am.  I ended up waiting an hour (which is an eternity for anyone with Akathisia) and I finally got to see him.  Long story short, instead of taking Seroquel 100mg, I am now supposed to take Seroquel XR 150mg.  I am to stop taking Abilify (fucking trouble-maker, that's what I say) and I am to stay on the dose of 600mg 3x a day of Gabapentin.  I am not ready to quit Propranolol yet--I told him I was scared that the tremors would continue for a while and I hate that feeling and he said I could keep taking it if I wanted to.  So I'm going to for a little while.  I really hope this helps me to have a more restful sleep and a longer one.  And I have been really sick (like nauseous sick) since I got home from my appointment.  Cold sweats too.  Maybe I have a case of "the nerves".  So do you think things will get better with what he prescribed?
Link to comment
Share on other sites

If the culprit for your akathisia was Abilify, then yes, you should feel better with this med change. I got akathisia from Latuda, and my pdoc pulled me off it. She doesn't believe in keeping patients on meds that cause akathisia (she's a professor at University of Pennsylvania's medical school and has done respected research on akathisia) if there are other meds/med combos to be tried. There are pdocs who will prescribe benzos and Congentin, etc., rather than switch meds, but my opinion is the same as hers - if there are meds that will work without causing akathisia, there's no point in torturing yourself. You and your pdoc's experience and opinions may vary, of course. 

 

You have plenty of room to up your Seroquel dosage until you find the sweet spot that will let you sleep through the night. Switching to Ambien from Seroquel may not be your pdoc's first choice of med switches because unlike Ambien, Seroquel also works on depression and other MI symptoms. 

 

Hope you feel better soon. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...